Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 294, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 28, 2011, 4:41 PM CDT for 4 counties in Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2011, 4:41 PM CDT (21:41 UTC)
- Expired
- Aug 28, 2011, 5:19 PM CDT
- In force
- 38 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Gove County, KS, Logan County, KS, Thomas County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 82 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 3:47 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -302 J/kg
- Mixed-layer LCL
- 2242 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
507
WUUS53 KGLD 282141
SVRGLD
KSC063-109-193-203-282245-
/O.NEW.KGLD.SV.W.0294.110828T2141Z-110828T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM CDT SUN AUG 28 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN GOVE COUNTY IN WEST CENTRAL KANSAS...
LOGAN COUNTY IN WEST CENTRAL KANSAS...
SOUTHERN THOMAS COUNTY IN NORTHWEST KANSAS...
NORTHERN WICHITA COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES SOUTH OF
MONUMENT...AND WAS MOVING SOUTH AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL SPRINGS AND THE MONUMENT ROCKS.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 67 AND 82.
THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 123 AND 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
&&
LAT...LON 3854 10149 3929 10126 3921 10072 3869 10069
3869 10112 3852 10112
TIME...MOT...LOC 2140Z 002DEG 21KT 3899 10099
WIND...HAIL 70MPH <.75IN
$$
BULLER2 follow-up statements
433
WWUS53 KGLD 282208
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
408 PM MDT SUN AUG 28 2011
KSC063-109-193-203-282245-
/O.CON.KGLD.SV.W.0294.000000T0000Z-110828T2245Z/
THOMAS KS-LOGAN KS-GOVE KS-WICHITA KS-
508 PM CDT SUN AUG 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
WICHITA...WESTERN GOVE...LOGAN AND SOUTHERN THOMAS COUNTIES UNTIL 545
PM CDT...
AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
NORTHWEST OF THE MONUMENT ROCKS...AND WAS MOVING SOUTH AT 15 MPH.
LOCATIONS IMPACTED INCLUDE...
THE MONUMENT ROCKS.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 67 AND 82.
THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 123 AND 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
&&
LAT...LON 3854 10149 3929 10126 3921 10072 3869 10069
3869 10112 3852 10112
TIME...MOT...LOC 2208Z 359DEG 15KT 3887 10086
WIND...HAIL 60MPH 1.00IN
$$
BULLER033
WWUS53 KGLD 282219
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT SUN AUG 28 2011
KSC063-109-193-203-282229-
/O.CAN.KGLD.SV.W.0294.000000T0000Z-110828T2245Z/
THOMAS KS-LOGAN KS-GOVE KS-WICHITA KS-
519 PM CDT SUN AUG 28 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WICHITA...WESTERN
GOVE...LOGAN AND SOUTHERN THOMAS COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED
AREA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.
LAT...LON 3854 10149 3929 10126 3921 10072 3869 10069
3869 10112 3852 10112
TIME...MOT...LOC 2219Z 002DEG 21KT 3876 10100
$$
BULLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:40 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 28, 3:40 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 240 PM MDT SUN AUG 28 2011 .DISCUSSION... 200 PM MDT SUN AUG 28 2011 AN UPPER LEVEL DISTURBANCE CURRENTLY PRODUCING SHOWERS AND THUNDERSTORMS ALONG AND WEST OF THE CONTINENTAL DIVIDE WILL MOVE INTO THE TRI-STATE AREA TONIGHT BRINGING A GOOD CHANCE OF PRECIPITATION TO AREAS GENERALLY ALONG AND NORTH OF THE INTERSTATE. ANOTHER DISTURBANCE MOVES THROUGH DURING THE AFTERNOON AND EARLY EVENING WITH DRIER AIR MOVING IN FROM NORTHWEST TO SOUTHEAST MONDAY NIGHT. PRECIPITABLE WATER VALUES ARE RATHER HIGH AND 0-6KM WINDS ARE VERY LIGHT...LOCALLY HEAVY RAINFALL IS POSSIBLE. WITH THE EXPECTED CLOUD COVER/COOLER 850 TEMPERATURES AND EAST TO NORTHEAST WINDS MONDAYS HIGH TEMPERATURES SHOULD RETURN BACK AND/OR SLIGHTLY BELOW NORMAL WITH READINGS IN THE LOW TO MID 80S...MAY SEE 90 TOWARD TRIBUNE WHERE CLOUDS MAY BE LESS THEN FURTHER NORTH. IF THE CLOUDS ARE THICKER THEN CURRENTLY EXPECTED CURRENT ADVERTISED NUMBERS MAY BE ABOUT 3F TOO WARM. FOR TUESDAY THROUGH THURSDAY UPPER HIGH SLIDES INTO THE SOUTHERN PLAINS AND UPPER FLOW SLOWLY BACKS TO THE SOUTHWEST AS AN UPPER TROUGH MOVES INTO THE PACIFIC NORTHWEST. ALTHOUGH ISOLATED AFTERNOON/EARLY EVENING THUNDERSTORMS ARE POSSIBLE THE BIGGER WEATHER STORY WILL BE THE HEAT. AFTERNOON HIGHS WILL BE WELL INTO THE 90S WITH A FEW 100S POSSIBLE...MAINLY ON WEDNESDAY AND MORE PROBABLE ON THURSDAY. FRIDAY-SUNDAY...UPPER FLOW SHIFTS TO THE NORTHWEST ALLOWING COOLER AIR TO MOVE INTO THE AREA. HIGHS IN THE 80S GENERALLY EXPECTED WITH OVERNIGHT LOWS IN THE 50S AND 60S. && .AVIATION... 1125 AM MDT SUN AUG 28 2011 FOR THE 18Z TAF...PRIMARY AVIATION CONCERN WILL BE WHAT...IF ANY...IMPACTS CONVECTION WILL HAVE FOR KGLD AND KMCK THIS AFTERNOON AND EVENING. APPEARS LIKELY THERE WILL BE CONVECTION ACROSS THE TRI-STATE REGION BUT EXACT TIMING AND COVERAGE REMAINS UNCERTAIN. WILL CONTINUE TO MENTION VCTS FOR THE MOST LIKELY IMPACT TIMES. A COLD FRONT WILL MOVE THROUGH THE TERMINALS OVERNIGHT WITH WINDS BECOMING NORTHERLY/NORTHEASTERLY AND GUSTING TO NEAR 20 MPH BEHIND THE FRONT. GUIDANCE HINTING AT POTENTIAL FOR LOW STRATUS DEVELOPING NEAR KMCK AROUND 11Z TOMORROW SO THIS WILL NEED TO BE MONITORED FOR FUTURE TAF ISSUANCES. FOLTZ && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Aug 28, 4:05 PM CDT, 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 305 PM MDT SUN AUG 28 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 305 PM MDT SUN AUG 28 2011 /405 PM CDT SUN AUG 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO INCREASE IN AREAL COVERAGE THROUGH TONIGHT. A FEW THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. LOCALLY HEAVY RAIN CAN ALSO BE EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE BOTH MONDAY AND TUESDAY AS WELL AS THURSDAY NIGHT INTO FRIDAY MORNING. THE THREAT FOR WIDESPREAD SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.
In the hours before
Local storm report, Aug 28, 3:26 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND GST COLBY 39.39N 101.05W
08/28/2011 M72 MPH THOMAS KS AWOS
MEASURED AT COLBY AIRPORT
&&
BASLocal storm report, Aug 28, 3:33 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 2 ENE COLBY 39.40N 101.01W
08/28/2011 M74 MPH THOMAS KS MESONET
&&
BASLocal storm report, Aug 28, 3:40 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL GEM 39.43N 100.90W
08/28/2011 E1.00 INCH THOMAS KS TRAINED SPOTTER
&&
BASLocal storm report, Aug 28, 3:46 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND GST GEM 39.43N 100.90W
08/28/2011 E60 MPH THOMAS KS TRAINED SPOTTER
NICKEL SIZE HAIL ALSO FALLING AT REPORT
&&
BASLocal storm report, Aug 28, 4:20 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
320 PM MDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG COLBY 39.39N 101.05W
08/28/2011 THOMAS KS EMERGENCY MNGR
TREES UPROOTED IN COLBY.
&&
FOLTZLocal storm report, Aug 28, 4:23 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
323 PM MDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL MONUMENT 39.10N 101.00W
08/28/2011 E1.00 INCH LOGAN KS EMERGENCY MNGR
&&
JMARTINThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 2:45 PM CDT | Special Weather Statement | GLD | Sheridan | 30 min |
| Aug 28, 2:57 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 48 min |
| Aug 28, 3:03 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 42 min |
| Aug 28, 3:44 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 61 min |
| Aug 28, 4:17 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.